Hyperprolactinemia exacerbated by testosterone replacement in a man with macroprolactinoma: The place of aromatase inhibitors

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: MON 167-198-Hypothalamus-Pituitary Development & Biology
Basic/Clinical
Monday, June 17, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board MON-181
Lorena Guimarães Lima1, Cristina Bellotti Formiga Bueno*2, Thais de Paula Sickler3, Andrea Glezer4 and Marcello D Bronstein5
1Division of Endocrinology and Metabolism, Hospital das Clínicas, University of Sao Paulo Medical School., Sao Paulo, Brazil,, 2Division of Endocrinology and Metabolism, Hospital das Clínicas, University of Sao Paulo Medical School., Sao Paulo, Brazil,, Sao Paulo SP, Brazil, 3Neuroendocrine Unit, Division of Endocrinology and Metabolism, Hospital das Clínicas, University of Sao Paulo Medical School., Sao Paulo, Brazil, 4Univ of Sao Paulo, 001 Sao Paulo, Brazil, 5University of São Paulo Medical School, São Paulo, Brazil
TITLE: Hyperprolactinemia exacerbated by testosterone replacement in a man with macroprolactinoma: The place of aromatase inhibitors

Authors: Lima LG, Formiga-Bueno CB, Sickler T, Glezer A, Bronstein MD

INTRODUCTION: Hypogonadism is present in approximately 50% of men with prolactinomas. Although most of them in recover normal serum testosterone levels in parallel with prolactin normalization, a subset of patients persist with low androgen levels. Moreover, serum prolactin does not normalize in about 20% of prolactinoma patients. In both situations testosterone replacement is indicated. There are few reports in the literature of increased prolactin levels and tumor growth during testosterone replacement, probably due to increased serum estradiol levels through testosterone aromatization. In this context, the use of an aromatase inhibitor could prevent the increase of estradiol levels, therefore preventing tumor stimulation.

CASE REPORT:  A macroprolactinoma was diagnosed in a 29 yrs-old male patient, after the onset of visual complaints. MRI depicted a mass in pituitary region with 3.0 x 4.5 x 3.5 cm and hormonal evaluation showed serum prolactin level at  1.218 ng/mL (< 10 ng /mL), as well as ACTH, TSH and GH deficiencies. Cabergoline (CAB) was initiated at 1.5 mg/week and, after 24 months of treatment, serum prolactin levels were normal with tumor reduction to 1.9 x 1.4 x 1.6 cm. Nevertheless the patient persisted with hypogonadism and symptoms of sexual dysfunction. Testosterone replacement was started and serum prolactin rose to 60 ng/mL. Decrease in prolactin levels and improvement of sexual function was observed after he was placed on aromatase inhibitor (Letrozole 2.5 mg/day). After six months on testosterone, CAB and aromatase inhibitor, serum prolactin level was 24 ng/mL and tumor size were 1.5 x 0.7 x 1.2 cm

SUMMARY: There are few studies on the use of aromatase inhibitors in male patients with hypogonadism and prolactinoma. The two main explanations for estradiol-induced increase in prolactin levels   are: estrogen direct stimulation of prolactin transcription and direct action of estrogen inhibiting dopamine impairment of prolactin secretion. This case points to the usefulness of an aromatase inhibitor associated to CAB when testosterone replacement leads to prolactin rise and potentially prolactinoma growth.

Nothing to Disclose: LGL, CBFB, TDPS, AG, MDB

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm